New Jersey, 2016

Flood and Hail in New Jersey, June 21, 2016

June 21, 2016 · NWS PHI · 17 events in 3 counties and zones

A cold frontal boundary moved south into New Jersey during the morning hours of the 21st before stalling. This front served as a focal point for showers and thunderstorms to develop across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold frontal boundary moved south into New Jersey during the morning hours of the 21st before stalling. This front served as a focal point for showers and thunderstorms to develop across the region. Some of the storms were severe particularly in the afternoon. More than 30,000 people lost power for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 21, 4:27 AM EST, 53 minutes earlier.

Area forecast discussion, Jun 21, 4:27 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
527 AM EDT TUE JUN 21 2016

.SYNOPSIS...
A cold front in northern Pennsylvania will cross the Mid Atlantic
states later today through tonight. Weak high pressure will cross
the region on Wednesday. A low pressure system will cross the southern
Great Lakes Wednesday night, passing over northern New Jersey on
Thursday and moving to our east Thursday night. High pressure will
return for Friday and persist through the weekend. A cold front
will approach from the west on Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Through 8 am...Attention is focused on the esewd moving lines of
convection in eastern PA (decaying) and along the NJ and DE coasts.
Should be mainly brief heavy rain, lightning and a gust to around 30
kt and all out of area or dissipated by 9 am.

May still need an SPS for an early morning TSTM or mws's for the
coasts.

We had VIl to 55 in Monroe County around 0748z and 40 kt evident
aloft but just sps'd. No wind reports so far. Also 33 kt at the
Port of Wilmington DE around 0715z, Brandywine around 0842z and
39kt at Cape May at 0915z.

All this convection at a relative convective down time (early
morning) suggests the potency of what should be coming for a
portion of our forecast area late today. The hourly updated HRRR
continues showing short lines/clusters of 45-55 kt gusts associated
1-1.5 inch 30 minute tstms tracking esewd thru se PA, and s NJ
into DE mid-late afternoon.

Today...Complex situation. The cold front will be easing across e
central and northeast PA as well as northern NJ during midday
with westerly winds gusting to 15 or 20 mph during the afternoon
and a drying out there with less or little chance of rain there
after 8 am today. Have a small chance in up there during mid
afternoon but confidence on rainfall near and north of I-78 is
well below average.

Further south of I-78...convection refires during the afternoon.
Exactly where is still tbd but am expecting hot and humid conditions
from se PA through southern NJ southward... roughly MQS-WRI-BLM
southward where winds become southwest during the afternoon and
gust 20-28 mph...strongest gradient gusts Delaware. That permits
pooling of 2000J ML CAPE. The considerable instability and high
0-6km bulk shear environment together with the cold front
initiation of convection should allow for lines of strong to
severe thunderstorms Delmarva into far southern NJ, possibly into
PHL and central NJ as well. PWAT 1.8 on the Delmarva this
afternoon dries to less than 1 inch near I80. Gust 50-55 kt and
hail expected in a few storms. Brief poor drainage flooding rains
but fast movement of the cells should reduce potential for any
flash flooding, or if any, its very very small area. No FFA.

Convective timing for PHL: maybe 7AM on PA remnants then 3-5PM
this afternoon. Enhanced wording continues in the forecast, basically
PHL south and east.

If no short fuse convective SPS's are issued, we will at 6am issue
a 12 hr sps featuring the Delmarva and s NJ for potentially SVR
storms late Today.

Heat wave probably becomes official at KPHL KTTN, KPNE, KVAY,
today where 90-93F expected. Even KSMQ, KABE and KRDG may nudge
90 this afternoon. Convective debris or newly developing convection
between 16z and 18z might nix some of these 90F forecasts but have
applied a basic pattern to the fcst. a band of sct early morning
showers and tstms...drying out late morning. refiring early-mid
afternoon.

Heat index expected to rise to between 92-96F today...highest
vicinity KACY/KMIV and central-southern Del/e MD.

This forecast did not have the benefit of the 00z/21 NSSL WRF and
SPC WRF which we could not see prior to our fcst issuance.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
A broad brush tonight. dewpoints rise a bit and there may be a
secondary band of convection that develops in E PA and NJ during
the early night, separate from the probably going out to sea SVR
over the Delmarva. Eventually the dry air aloft dominates near
and after midnight.

It will cool down significantly near and north of I-78 tonight
where pwat dries to .8". Sfc temps probably down into the 50s
(FWN and MPO 53). It will be more difficult to cool below normal
from PHL south and east where residual warmth and rh will be
difficult to erode behind the cold front.

Patchy dense fog possible late at night, especially nw NJ and e PA
countryside.

Wind becoming northwest everywhere.

This part of the forecast was a 50 50 blend of the 00z/21 gfs/nam
mos with adjustments as needed.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Wednesday...Weak high pressure will slide across the Mid-Atlantic,
keeping us dry for the day.

Thursday...Low pressure will cross the lower Great Lakes region
pushing east through the day. The low will cross our area Thursday
afternoon/evening and then move off to the northeast late Thursday.

Thursday could be quite an active day across the region. The center
of the low looks to move across Pennsylvania and into northern NJ,
and with considerable moisture available we could see some decent
rainfall across our area. Meanwhile, the southern portions of the
forecast areas will remain firmly placed in the warm sector,
allowing for destabilization to occur through the day. The
possibility for strong to possibly severe thunderstorms will
continue across the area, especially the Delmarva and extreme
southern NJ.

With the recent spate of dry weather across our region, we could
certainly use some good rainfall. However, PWATs are running high,
1.50-2.00 inches and this could very well lead to heavy rain falling
across the forecast area. We will need to monitor the threat for any
flood/flash flood concerns. At this time, expect poor drainage and
low lying areas may experience localized flooding.

Friday through Sunday...Surface high pressure will build across the
region, drying us out through the weekend. With an east southeast
flow at the surface, especially along the coast, we will be slightly
cooler through the weekend than we have been the past few days.
Highs will reach into the 80s on Friday and Saturday but the airmass
will modify through the weekend and by Sunday, we will see
temperatures creeping back into the upper 80s to lower 90s.

Monday...Low pressure will cross eastern Canada early in the week.
The attendant cold front will approach our area from the west on
Monday. The models show that the front will move through our area
sometime later Monday or Tuesday but some timing and strength
issues remain.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through 1230z Today...VFR sct-bkn cu fields aoa 6000 ft and sct
showers and isolated tstms will exit the taf sites fm nw to se
this morning, probably by 1230z.

After 1230z Today...VFR sct-bkn aoa 5000 ft. Showers/tstms
vicinity the TAF sites from KPNE/KPHL/KILG southeastward to KACY
and KMIV sometime between 18z and 24z/21. Pls see TAFS for our
best effort on timing and keep checking through the day. Thinking
strongest storms with brief IFR conditions in heavy rain, possible
hail and potential westerly wind gusts 40-50kt vicinity KMIV and
KACY. This latter expectation is subject to change. Otherwise,
gradient west wind to 15-18kt KRDG/KABE and possibly KTTN by
midday. Vicinity KPHL the gradient wind is predominantly southwest
with a possible period of gusts to 20 kt early this afternoon.
Meanwhile vicinity KACY and KMIV gradient southwest wind gusts to
around 23 kt are expected this afternoon.

This evening...Mainly VFR cigs. A chance of showers and thunderstorms
from around KPHL southeastward which could briefly lower conditions
to MVFR or IFR.

Late Tonight...VFR becoming Clear with a northwest wind. patchy
mvfr fog possible at the non urban taf sites.

OUTLOOK...

Wednesday through Wednesday evening...mainly VFR.

Late Wednesday night through Thursday evening...Conditions
varying between VFR and MVFR with a chance of showers. Also, there
is a chance of thunderstorms that may reduce conditions into the
IFR category.

Late Thursday night and early Friday morning...Mainly VFR with
patchy fog possibly reducing the ceiling and visibility into the
MVFR or IFR range.

Late Friday morning through Saturday...Mainly VFR.

&&

.MARINE...
SCA likely to be issued around 6AM for the DE and far southern NJ
waters where the NAM continues highlighting 25 kt gradient sw
wind gusts this afternoon. Also expect probable sct 35-50 kt
westerly wind gusts associated with thunderstorms this afternoon/
evening.

Winds and seas probably below sca criteria late tonight behind
the cold front.

RIP CURRENTS...There is a moderate risk for the formation of
dangerous rip currents today along the southern and central New
Jersey shore. For the Delaware Beaches, the south southwesterly
flow is more off shore, so have chosen to go with a low risk for
now. Across the Monmouth County shore, a cold front is expected
to arrive relatively early in the day, bringing a shift to
northwesterly flow, limiting the risk there.

OUTLOOK...
Wednesday through Thursday...No marine headlines are anticipated.

Thursday night and Friday...Wave heights on our ocean waters may
build near 5 feet in a southeast to northeast flow.

Friday night and Saturday...No marine headlines are anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Drag 528
Short Term...Drag 528
Long Term...Meola
Aviation...Drag/Iovino/Meola 528
Marine...Drag/Iovino/Meola 528
Hazardous weather outlook, Jun 21, 4:08 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
508 AM EDT TUE JUN 21 2016

NJZ001-007>010-012>015-PAZ054-055-061-062-105-220915-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-CARBON-MONROE-LEHIGH-NORTHAMPTON-UPPER BUCKS-
508 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED OR SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAIN AND WIND
GUSTS TO NEAR 45 MPH ARE POSSIBLE BETWEEN NOW AND 8 AM TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>023-027-PAZ060-070-071-
101>104-106-220915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-BERKS-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-LOWER BUCKS-
508 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A BAND OR TWO OF SCATTERED EARLY MORNING THUNDERSTORMS...PRIOR TO
9 AM...WILL BE RELATIVELY SMALL COMPARED TO WHAT IS EXPECTED THIS
AFTERNOON.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING SHOULD BE
ACCOMPANIED BY DAMAGING WIND GUSTS, LARGE HAIL, BRIEF POOR DRAINAGE
FLOODING RAINS, AND DANGEROUS CLOUD TO GROUND LIGHTNING, PRIMARILY
DELAWARE, MARYLANDS EASTERN SHORE, SOUTHERN NEW JERSEY AND POSSIBLY
EXTREME SOUTHEAST PENNSYLVANIA. THE PRIMARY THREAT REGION FOR
DAMAGING THUNDERSTORMS IS TO THE SOUTH AND EAST OF PHILADELPHIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE
ACCOMPANIED BY STRONG WIND GUSTS, HAIL, HEAVY DOWNPOURS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ024>026-220915-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
508 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS ALONG THE SOUTHERN AND CENTRAL NEW JERSEY SHORE.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE
ACCOMPANIED BY DAMAGING WIND GUSTS, LARGE HAIL, BRIEF POOR
DRAINAGE FLOODING RAINS, AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE
ACCOMPANIED BY STRONG WIND GUSTS, HAIL, HEAVY DOWNPOURS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-220915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
508 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS PRIOR TO 8 AM TODAY MAY PRODUCE GUSTS AROUND
30 KT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ARE EXPECTED TO
PRODUCE WESTERLY WIND GUSTS EASILY IN EXCESS OF 35 KT, DANGEROUS
CLOUD TO SURFACE LIGHTNING AND POSSIBLY HAIL. THE MAIN THREAT
REGION COVERS THE DELAWARE WATERS INTO SOUTHERN NEW JERSEY, SOUTH
OF BARNEGAT LIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE ACCOMPANIED
BY STRONG WIND GUSTS, HAIL AND DANGEROUS CLOUD TO SURFACE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 21, 2:17 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 AM EDT TUE JUN 21 2016

PAZ054-055-210745-
CARBON-MONROE-
317 AM EDT TUE JUN 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONROE AND CARBON
COUNTIES...

AT 315 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ARCHBALD TO NEAR FAIRMOUNT SPRINGS...AND MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LEHIGHTON...MOUNT POCONO...EAST STROUDSBURG...TOBYHANNA...
PALMERTON...JIM THORPE...NESQUEHONING...WEATHERLY...
DELAWARE WATER GAP...SKYTOP...CHRISTMANS...TANNERSVILLE...
MOUNTAINHOME...REEDERS...POCONO PINES...BELTZVILLE STATE PARK...
ECHO LAKE...MECKESVILLE...ARROWHEAD LAKE AND CANADENSIS.

LAT...LON 4115 7515 4114 7509 4108 7503 4109 7497
      4104 7502 4073 7576 4082 7589 4091 7599
      4101 7573 4105 7577 4108 7577 4113 7569
      4112 7564 4123 7554 4125 7513
TIME...MOT...LOC 0715Z 303DEG 29KT 4149 7558 4121 7633

MEOLA
Special weather statement, Jun 21, 2:37 AM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 AM EDT TUE JUN 21 2016

DEZ001>004-MDZ015-019-020-NJZ016>027-210900-
DELAWARE BEACHES-KENT-INLAND SUSSEX-NEW CASTLE-CAROLINE-TALBOT-QUEEN
ANNE'S-OCEAN-SALEM-CUMBERLAND-COASTAL OCEAN-ATLANTIC COASTAL CAPE
MAY-COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-NORTHWESTERN
BURLINGTON-CAPE MAY-ATLANTIC-GLOUCESTER-CAMDEN-
337 AM EDT TUE JUN 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN NEW JERSEY,
DELAWARE, AND THE EASTERN SHORE OF MARYLAND...

AT 336 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM MULLICA HILL TO NEAR HANCOCKS BRIDGE TO CHESWOLD TO
JUMPTOWN...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
VINELAND...ATLANTIC CITY...DOVER...MILLVILLE...BRIDGETON...
OCEAN CITY...GEORGETOWN...CAPE MAY...CUMBERLAND...DEPTFORD...
WEST DEPTFORD...PLEASANTVILLE...GLASSBORO...LINDENWOLD...HAMMONTON...
SOMERS POINT...VENTNOR CITY...WOODBURY...SMYRNA AND MILFORD.

LAT...LON 3888 7618 3923 7568 3942 7555 3933 7550
      3936 7540 3946 7552 3986 7521 3967 7422
      3950 7434 3956 7441 3947 7437 3949 7441
      3941 7449 3934 7447 3933 7468 3929 7455
      3899 7480 3892 7497 3855 7525
TIME...MOT...LOC 0736Z 285DEG 24KT 3975 7522 3950 7541 3921 7560 3897
7593

MEOLA
Special weather statement, Jun 21, 2:58 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 AM EDT TUE JUN 21 2016

NJZ001-007-008-PAZ055-210845-
SUSSEX-MORRIS-WARREN-MONROE-
358 AM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT WARREN...SOUTHWESTERN
SUSSEX...WEST CENTRAL MORRIS AND NORTHERN MONROE COUNTIES...

AT 357 AM EDT...A STRONG THUNDERSTORM WAS OVER MOUNT POCONO...MOVING
SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  ALPINE MOUNTAIN AROUND 405 AM EDT.
  ANALOMINK AROUND 410 AM EDT.
  EAST STROUDSBURG AND DELAWARE WATER GAP AROUND 415 AM EDT.
  DELAWARE WATER GAP...ECHO LAKE...WERRY LAKE...FLATBROOKVILLE AND
  COLUMBIA AROUND 420 AM EDT.
  BLAIRSTOWN AND MILLBROOK AROUND 425 AM EDT.
  HOPE AND FIVE POINTS AROUND 430 AM EDT.
  NEWTON...GREENDELL...ALLAMUCHY-PANTHER VALLEY AND GREAT
  MEADOWS-VIENNA AROUND 435 AM EDT.
  HACKETTSTOWN...ANDOVER AND BEATYESTOWN AROUND 440 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BARTONSVILLE...
BEATTYESTOWN...CRESCO...HIDDEN
LAKE...STROUDSBURG...SHAWNEE...MARSHALLS CREEK...ARLINGTON HEIGHTS
AND PORTLAND.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4123 7513 4115 7515 4114 7509 4108 7503
      4114 7491 4103 7460 4077 7487 4087 7505
      4096 7513 4095 7518 4112 7550 4124 7537
      4125 7520
TIME...MOT...LOC 0757Z 297DEG 39KT 4114 7532

MEOLA
Special weather statement, Jun 21, 3:57 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
457 AM EDT TUE JUN 21 2016

NJZ007-009-PAZ054-055-060>062-103-105-106-211000-
HUNTERDON-WARREN-CARBON-MONROE-BERKS-NORTHAMPTON-WESTERN
MONTGOMERY-LOWER BUCKS-LEHIGH-UPPER BUCKS-
457 AM EDT TUE JUN 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WARREN...
CENTRAL HUNTERDON...NORTHERN CHESTER...NORTHAMPTON...LEHIGH...
SOUTHWESTERN MONROE...EASTERN BERKS...NORTHWESTERN
BUCKS...SOUTHEASTERN CARBON AND NORTHWESTERN MONTGOMERY COUNTIES...

AT 455 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM KRESGEVILLE TO NEAR NEW MAHONING TO PORT CARBON...AND
MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLENTOWN...READING...EASTON...LEHIGHTON...BETHLEHEM...POTTSTOWN...
FORKS...EMMAUS...NORTHAMPTON...QUAKERTOWN...PERKASIE...DOYLESTOWN...
BYRAM...WILSON...SOUDERTON...BEDMINSTER...HELLERTOWN...NAZARETH...
PALMERTON AND KUTZTOWN.

LAT...LON 4055 7612 4058 7605 4057 7602 4065 7598
      4073 7577 4074 7576 4080 7584 4098 7551
      4053 7477 4030 7513 4021 7558 4024 7560
      4022 7561 4024 7565 4022 7574
TIME...MOT...LOC 0855Z 313DEG 32KT 4090 7553 4076 7576 4068 7615

MEOLA
Special weather statement, Jun 21, 5:06 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
606 AM EDT TUE JUN 21 2016

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ070-071-101-102-
104-211600-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-EASTERN MONTGOMERY-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...
MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA...PHILADELPHIA...
HONEY BROOK...OXFORD...WEST CHESTER...KENNETT SQUARE...
NORRISTOWN...LANSDALE
606 AM EDT TUE JUN 21 2016

...A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON FROM
FAR SOUTHEASTERN PENNSYLVANIA THROUGH PARTS OF SOUTHERN NEW
JERSEY, DELAWARE AND MARYLAND'S UPPER EASTERN SHORE...

A COLD FRONT WHICH ALREADY GENERATED SCATTERED THUNDERSTORMS EARLY
TODAY WITH WIND GUSTS OF 35 TO 45 MPH, WILL LIKELY GENERATE MORE
EXTENSIVE BANDS OF STRONG THUNDERSTORMS THIS AFTERNOON.

THUNDERSTORMS SHOULD REDEVELOP FROM NEAR PHILADELPHIA AND WILMINGTON
DELAWARE TO NEAR ATLANTIC CITY BETWEEN 1230 PM AND 3 PM, THEN MOVE
SOUTHEAST PAST CAPE MAY INTO SOUTHERN DELAWARE AND THE EASTON AREA
OF MARYLAND'S EASTERN SHORE, BETWEEN 3 PM AND 6 PM.

SOME OF STORMS ARE EXPECTED TO PRODUCE DAMAGING WIND GUSTS AND
POSSIBLY LARGE HAIL, ESPECIALLY OVER SOUTHERN NEW JERSEY AND
DELAWARE. ADDITIONAL HAZARDS THIS AFTERNOON WILL BE LIGHTNING
STRIKES AND BRIEF TORRENTIAL STREET FLOODING RAINS.

PLEASE MONITOR ANY WATCHES AND WARNINGS ISSUED THIS AFTERNOON AND
BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THUNDERSTORMS THREATEN.

DRAG
Special weather statement, Jun 21, 5:16 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
616 AM EDT TUE JUN 21 2016

NJZ012>015-019-020-026-027-PAZ071-106-211115-
OCEAN-EASTERN MONMOUTH-WESTERN MONMOUTH-COASTAL
OCEAN-MERCER-SOUTHEASTERN BURLINGTON-MIDDLESEX-NORTHWESTERN
BURLINGTON-PHILADELPHIA-LOWER BUCKS-
616 AM EDT TUE JUN 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER...SOUTHERN
BUCKS...SOUTHERN MONTGOMERY...MONMOUTH...PHILADELPHIA
...BURLINGTON...MIDDLESEX AND OCEAN COUNTIES ...

AT 615 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CARTERET TO NEAR CROSSWICKS TO NEAR
WILLINGBORO...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILADELPHIA...TOMS RIVER...TRENTON...NEW BRUNSWICK...PERTH AMBOY...
LONG BRANCH...ASBURY PARK...SOMERSET...EDISON...LAKEWOOD...
MIDDLETOWN...OLD BRIDGE...BENSALEM...JACKSON...HOWELL...
EAST BRUNSWICK...SOUTH BRUNSWICK...SAYREVILLE...
MOUNT LAUREL AND NORTH BRUNSWICK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4010 7403 4006 7412 4003 7405 4003 7408
      3987 7408 3994 7413 3994 7415 3980 7411
      3980 7409 3975 7420 3977 7413 3977 7412
      3965 7417 3999 7510 4061 7432 4059 7421
      4046 7425 4042 7401 4048 7401 4047 7399
TIME...MOT...LOC 1015Z 286DEG 30KT 4055 7425 4019 7465 4002 7492

MEOLA

The radar

The Philadelphia radar (KDIX), 34 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 21, 5:20 AM EST
Where
Mercer County, 1.26 mi ENE of Groveville
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.190, -74.650

Several trees and wires were downed due to thunderstorm winds.

Hail, Ocean

When
June 21, 2:02 PM EST
Where
Ocean County, 1.59 mi W of Brookville
Measured
1 in hail
Reported by
Public
Coordinates
39.780, -74.350

Hail of one inch in diameter was measured.

Hail, Ocean

When
June 21, 2:10 PM EST
Where
Ocean County, 0.87 mi NE of Waretown
Measured
1 in hail
Reported by
Social Media
Coordinates
39.790, -74.190

Hail was estimated at 1 inch in diameter during a thunderstorm.

Hail, Ocean

When
June 21, 2:18 PM EST
Where
Ocean County, 0.53 mi E of Brookville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.780, -74.310

Hail measured at 1.25 inches in diameter was observed on the Garden State Parkway between exits 67A and 67B.

Thunderstorm Wind, Cape May

When
June 21, 2:35 PM EST
Where
Cape May County, 1.28 mi ENE of Cape May
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.940, -74.900

A 80 mph thunderstorm wind gust was measured by a weatherflow station.

Thunderstorm Wind, Cape May

When
June 21, 2:37 PM EST
Where
Cape May County, 1.07 mi E of Green Creek
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.050, -74.900

A microburst occurred with a thunderstorm in Green Creek with winds of 70-80 MPH. The path width of the microburst was 200 yards with a path length of 1/2 mile. Damage was concentrated on Burleigh Road with several downed, snapped or uprooted. Damage also occurred to several power poles and lines on the street.

Other damage located in the region included damage to a Home Dept HVAC system and a flipped plane at the Cape May County Airport.

Thunderstorm Wind, Cape May

When
June 21, 2:40 PM EST
Where
Cape May County, 0.54 mi W of Fishing Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -74.940

Thunderstorm winds blew windows out of house and took down large branches.

Thunderstorm Wind, Cape May

When
June 21, 2:45 PM EST
Where
Cape May County, 0.54 mi W of Fishing Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -74.940

Several power poles snapped due to thunderstorm winds with some damage to a roof on Pacific Ave.

Thunderstorm Wind, Cape May

When
June 21, 2:45 PM EST
Where
Cape May County, 0.69 mi N of Cape May Pt
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
38.940, -74.970

A thunderstorm wind gust of 61 MPH was measured by the public.

Thunderstorm Wind, Cape May

When
June 21, 2:50 PM EST
Where
Cape May County, 0.87 mi SE of Burleigh
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -74.860

A Tree fell on a house in whitesboro.

Thunderstorm Wind, Cape May

When
June 21, 2:50 PM EST
Where
Cape May County, 2.14 mi NNW of Cape May Nas
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
38.960, -74.880

A 68 MPH thunderstorm wind gust was measured by the public.

Thunderstorm Wind, Cape May

When
June 21, 3:07 PM EST
Where
Cape May County, 1.07 mi E of Erma
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -74.900

Thunderstorm winds took down numerous trees in the region.

Thunderstorm Wind, Cape May

When
June 21, 3:08 PM EST
Where
Cape May County, 0.87 mi SW of Whitesboro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -74.880

Tree downed due to thunderstorm winds at the intersection of routes 9 and 47.

Hail, Ocean

When
June 21, 3:45 PM EST
Where
Ocean County, Lakewood
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.100, -74.220

Hail of three quarters inch in diameter was estimated in association with a thunderstorm.

Hail, Ocean

When
June 21, 3:54 PM EST
Where
Ocean County, 2.33 mi SSE of Cedar Crest
Measured
1 in hail
Reported by
Social Media
Coordinates
39.870, -74.300

Hail of one inch in diameter was observed with a thunderstorm.

Thunderstorm Wind, Ocean

When
June 21, 3:54 PM EST
Where
Ocean County, Lakewood
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.100, -74.220

Several trees knocked down due to thunderstorm wind gusts.

Flood, Ocean

When
June 21, 4:10 PM EST
Where
Ocean County, 0.59 mi N of Cedarwood Park to 0.7 mi SSW of Silverton
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Newspaper
Coordinates
40.059, -74.130

Two cars were stranded in water but pulled to safety by Law Enforcement. Flooding also extended to Brick Blvd and Route 70.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632259, 632245, 632247, 632250, 632264, 632262, 632260, 632270, 632272, 632268, 632273, 632266, 632267, 632254, 632257, 632315, 632316.